Use of biperiden hydrochloride in a child with severe dyskinesia induced by phenytoin


Caksen H., Odabas D., Anlar O.

JOURNAL OF CHILD NEUROLOGY, cilt.18, ss.494-496, 2003 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 18 Konu: 7
  • Basım Tarihi: 2003
  • Doi Numarası: 10.1177/08830738030180070101
  • Dergi Adı: JOURNAL OF CHILD NEUROLOGY
  • Sayfa Sayıları: ss.494-496

Özet

A 5-year-old girl was admitted with a 3-day history of speech disorder and gait abnormality She had been diagnosed with idiopathic epilepsy and was given phenytoin 2 months before admission to our hospital. On physical examination, she had severe lingual-facial-buccal extrapyramidal movements, slurred speech, and ataxic gait. During examination, she was repetitively scratching her scalp with her right hand every 30 to 60 seconds. Serum phenytoin level was 10 mug/mL (normal 8-20 mug/mL). Electroencephalography showed diffuse slow waves. Magnetic resonance imaging of the brain was normal. During hospitalization, her abnormal findings were thought to be attributable to phenytoin; it was immediately discontinued, and biperiden was initiated. After biperiden was administered, her abnormal movements markedly decreased; later, they almost completely disappeared. In conclusion, we would like to emphasize that severe dyskinesia can be observed during phenytoin therapy and that biperiden can be successfully used in the treatment of this unpleasant condition.